Severe macular edema induced by pioglitazone in a patient with diabetic retinopathy: a case study
Toshiyuki Oshitari1, Noriko Asaumi1, Masaru Watanabe1, Ken Kumagai1, Yoshinori Mitamura1,2
1Department of Ophthalmology, Kimitsu Central Hospital, Kisarazu City, Chiba, Japan; 2Department of Ophthalmology and Visual Science, Chuo-ku, Chiba, Japan
Abstract: We report a case of severe diabetic macular edema (DME) that developed after pioglitazone was used by a patient with proliferative diabetic retinopathy. A 30-year-old woman with poorly controlled type 2 diabetes mellitus visited our clinic in 2004. She had moderate pre-proliferative diabetic retinopathy OU. Because of the rapid progression of the diabetic retinopathy, she received pan-retinal photocoagulation in both eyes. Two weeks before using pioglitazone, her visual acuity was 0.9 OD and 0.7 OS. On October 2007, pioglitazone was prescribed by her internist because of poorly controlled blood glucose level. Two weeks later, her body weight increased, and her face became edematous. Her visual acuity decreased to 0.5 OU, and ophthlamoscopy showed severe DME in both eyes. Two weeks after stopping pioglitazone, her visual acuity improved to 0.8 OD and 0.5 OS, but the DME was still severe in the optical coherence tomographic images. Then, one half the usual dose (25 mg) of spironolactone, a diuretic, was given and her macular edema was resolved. Her final visual acuity improved to 0.9 OD and 0.7 OS. We recommend that when a patient taking pioglitazone complains of decreased vision, the physician should promptly consult an ophthalmologist.
Keywords: pioglitazone, diabetic macular edema, spironolactone, optical coherence tomography
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF]